Flood, Roscommon
- When
- September 26, 3:00 AM EST to 10:00 AM EST
- Where
- Roscommon forecast zone
- Property damage
- $4,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.336, -84.612 (the zone’s center; the record gives no point)
Persistent rain and embedded thunderstorms produced heavy rain in parts of central Lower Michigan. 79 inches of rain in the 24 hours preceding 8 am EDT on the 26th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Persistent rain and embedded thunderstorms produced heavy rain in parts of central Lower Michigan. An observer in St Helen reported 5.79 inches of rain in the 24 hours preceding 8 am EDT on the 26th. Five inches of rain fell on Lupton, with 3.66 inches in Gladwin. The West Branch of the Rifle River rose out of its banks near the city of West Branch, though no property damage was reported. Significant flooding of side roads occurred in parts of Roscommon County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 26, 2:30 AM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 330 AM EDT MON SEP 26 2005 .DISCUSSION...SURFACE WAVE HAD ADVANCED EAST OF THE FORECAST AREA THIS MORNING...AND THE SURFACE BOUNDARY HAD PUSHED S/SE OF THE REGION. WHILE THE ASSOCIATED INTENSE/CONVECTIVE RAIN WAS ALSO POISED TO EXIT SE COUNTIES...CYCLONIC FLOW...PERSISTENT MOISTURE AND LINGERING ASCENT ASSOCIATED WITH APPROACHING SHORTWAVE CONTINUED TO SUPPORT SHOWERS. MEANWHILE...HIGH PRESSURE CENTERED OVER THE NORTHERN PLAINS WAS BUILDING INTO THE NW LAKES. WHERE 3 TO 6 INCHES OF RAIN FELL ACROSS S/SE COUNTIES...WELL CONTINUE A FLOOD WARNING UNTIL 8 AM. NO SERIOUS PROBLEMS HAVE BEEN REPORTED THUS FAR...BUT CONCERN IS THAT RUNOFF WILL YET PUSH CREEKS/STREAMS ABOVE BANKFULL...WHILE ROAD FLOODING...EVEN WASHED OUT ROADS...MAY BECOME EVIDENT AROUND DAYBREAK. OTHERWISE...PRIMARY FORECAST ISSUES INCLUDE PERSISTENCE OF CLOUDS/PRECIP...POTENTIAL FOR FOG TODAY...MARINE WINDS TODAY AND TONIGHT...AND POTENTIAL FOR FOG/FROST TONIGHT. THEN...ATTENTION TURNS TO IMPACT OF NEXT COLD FROPA WEDNESDAY/THURSDAY. SURFACE WAVE/ASSOCIATED FRONT WILL CONTINUE TO PUSH S/E THIS MORNING. HOWEVER...UNTIL THE UPSTREAM SHORTWAVE AXIS PUSHES THROUGH THE REGION THIS AFTERNOON...SHOWERS WILL CONTINUE TO PUSH THROUGH THE REGION. 0Z MODEL SOUNDINGS DEPICT DRYING MID LEVELS...SO SHOWERS WILL MIX WITH DRIZZLE. ALSO...VERY LOW CEILINGS WITHIN THE POST FRONTAL ENVIRONMENT...500 FT AGL OR LOWER...SUGGEST THE POTENTIAL FOR DENSE FOG ACROSS HIGHER ELEVATIONS OF NORTHERN LOWER MICHIGAN THIS MORNING. AS THE SURFACE WAVE DEEPENS...N TO NW FLOW WILL INCREASE SUFFICIENTLY...950 MB FORECAST WINDS INCREASE TO 20-25 KNOTS...AND WILL COMBINE WITH LOCAL ENHANCEMENT TO JUSTIFY CONTINUED SMALL CRAFT ADVISORIES FOR ALL NEARSHORE AREAS TODAY. LATE THIS MORNING THROUGH THIS AFTERNOON...HIGH PRESSURE WILL BUILD INTO THE REGION IN THE WAKE OF THE SHORTWAVE...AND CYCLONIC FLOW WILL TRANSITION TO SUBSIDENCE/DRYING. THUS...CLOUDS SHOULD BREAK FOR SUNSHINE...EARLIEST ACROSS THE EASTERN UP...THEN BY LATE AFTERNOON ACROSS THE SE. UNDER THE RIDGE TONIGHT...DECOUPLING/RESIDUAL MOISTURE WILL PROMOTE FOG...ALREADY COVERED IN ONGOING FORECASTS. HOWEVER...0Z MOS GUIDANCE TEMPS ARE SIGNIFICANTLY WARMER THAN PREVIOUS FORECAST TEMPERATURES FOR TONIGHT...REMAINING IN THE 40S ACROSS THE REGION. WHILE FORECAST TEMPERATURES WILL UNDERCUT MOD GUIDANCE AT INLAND LOCATIONS...ESPECIALLY ACROSS N LOWER MI...UPSTREAM TEMPS UNDER THE RIDGE SUGGEST THAT THE ODDS FOR LOWS 30-35F AT THE COLDEST LOCATIONS IS QUITE LOW...AND THE THREAT FOR FROST MAY ALSO BE MINIMAL TONIGHT. THUS...HAVE OPTED TO REMOVE MENTION ACROSS INLAND N LOWER MI. FAST FORWARD TO WEDNESDAY...WHEN A DIGGING UPPER TROUGH/ASSOCIATED COLD FRONT WILL PUSH INTO THE REGION. THIS FORECAST WILL FAVOR THE GFS FORECAST...AS THE 0Z NAM SOLUTION...DEPICTING FROPA TUESDAY NIGHT/WEDNESDAY AM...LOOKS A BIT FAST GIVEN DIGGING MODE OF PARENT UPPER TROUGH. IN THE PREFERRED SCENARIO...THE STRENGTHENING FRONT WILL PUSH THROUGH THE FORECAST AREA WITH SHOWERS AND PERHAPS THUNDERSTORMS (WEAK INSTABILITY WILL LIMIT/ELIMINATE SEVERE THREAT) WEDNESDAY...THEN...A SURFACE WAVE WILL DEVELOP AND INTENSIFY ON THE BOUNDARY...NE OF THE REGION...AND LOW LEVEL NW WINDS WILL STRENGTHEN IN THE POST FROPA ENVIRONMENT...WITH 950-850 MB WINDS INCREASING TO 30-40 KNOTS. GIVEN OUTSTANDING DESTABILIZATION OVER THE LAKES...WITH 850 MB TEMPS CRASHING TO -2C TO -4C...RESULTING IN LAKE-850 MB DELTA TS 20-25C...MIXED MARINE LAYER SHOULD SUPPORT A PERIOD OF GALES ACROSS ALL NEARSHORE AREAS WEDNESDAY PM INTO THURSDAY. IN FACT...LOCAL ENHANCEMENT COULD SUPPORT NEAR STORM FORCE GUSTS ON NORTHERN LAKE HURON WEDNESDAY NIGHT. MEANWHILE...DELTA TS WILL SUPPORT LAKE EFFECT RAIN SHOWERS...COVERED IN ONGOING FORECASTS...WEDNESDAY NIGHT INTO THURSDAY. WHILE LOCAL GUIDANCE SUGGESTS MOST PARAMETERS WILL BE FAVORABLE FOR WATERSPOUTS...850 MB WINDS MAY REMAIN TOO STRONG (35-40 KNOTS) TO ALLOW DEVELOPMENT OF SPOUTS THROUGH MOST/ALL OF THE PERIOD. THURSDAY MORNING...A WINDOW OF OPPORTUNITY MAY OPEN...AS LOW LEVEL WINDS MAY SLACKEN SUFFICIENTLY DURING TAIL END OF MOIST/CYCLONIC FLOW REGIME...FOR A FEW WATERSPOUTS TO DEVELOP. GIVEN POTENTIAL FOR STRONG WINDS TO PREVENT SPOUTS...WILL NOT YET MENTION WATERSPOUTS IN HWO. && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1255 AM EDT MON SEP 26 2005 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-261000- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND LAKE SUPERIOR 1255 AM EDT MON SEP 26 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TONIGHT HEAVY RAINFALL WILL CAUSE FLOODING ON AREA ROADWAYS ACROSS PORTIONS OF NORTH CENTRAL AND NORTHEAST LOWER MICHIGAN THROUGH 8 AM MONDAY. SEE ONGOING WATCHES...WARNINGS OR ADVISORIES FOR FURTHER DETAILS. FOG MAY BECOME LOCALLY DENSE LATE TONIGHT...ESPECIALLY ACROSS HIGHER ELEVATIONS OF NORTHERN LOWER MICHIGAN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAVY RAINFALL WILL CAUSE FLOODING ON AREA ROADWAYS ACROSS PORTIONS OF NORTH CENTRAL AND NORTHEAST LOWER MICHIGAN THROUGH 8 AM MONDAY. DENSE FOG WILL BE POSSIBLE MONDAY MORNING...ESPECIALLY ACROSS HIGHER ELEVATIONS OF NORTHERN LOWER MICHIGAN. PATCHY FROST WILL BE POSSIBLE TUESDAY NIGHT...MAINLY ACROSS INLAND LOCATIONS OF NORTHERN LOWER MICHIGAN. LASTLY...THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHERN MICHIGAN AGAIN ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE RELAY RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE) SMITH/KAS/SULLIVAN
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475672, 5475671.